Iowa, 2017Damaging Winds in Iowa, July 19, 2017
July 19, 2017 · NWS DMX · 21 events in 6 counties and zones
Strong thunderstorms initiated well to the west of the area the previous night, primarily in western South Dakota, and proceeded to track east southeast through the morning towards northern Iowa. By the afternoon, instability had picked up to around 3000-4000 J/kg MUCAPE with 50+ kts of effective bulk shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $222,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms initiated well to the west of the area the previous night, primarily in western South Dakota, and proceeded to track east southeast through the morning towards northern Iowa. By the afternoon, instability had picked up to around 3000-4000 J/kg MUCAPE with 50+ kts of effective bulk shear. The result was a strong and damaging wind producing MCS that moved across north-central and northeast Iowa which produced a number of wind damage and wind gust reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 2:52 PM CST, 3 minutes earlier.
Area forecast discussion, Jul 19, 2:52 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
352 PM CDT Wed Jul 19 2017
.SHORT TERM.../Tonight through Thursday/
Issued at 352 PM CDT Wed Jul 19 2017
Thunderstorms over South Dakota early today moved southeastward
into southern Minnesota this afternoon and attained an eastward
trajectory while producing severe wind gusts. These storms have
started to take a little more east-southeast turn recently as it
follows the warm front from near the southwest Minnesota/northwest
Iowa border and stretches back to north of Waterloo. Have also
noted some failed attempts at convective initiation with orphan
anvils per GOES-16 imagery in the last hour or so between Carroll
and Des Moines. This is likely due to very warm 700mb temperatures
around 14C. Otherwise, as the current storms over southern
Minnesota move east-southeast, question remains on redevelopment
later today and tonight. Best opportunity appears to be along
boundary, with thunderstorm development near the South
Dakota/Nebraska border. Expect additional storms to be able to
form near the boundary this evening, but will be limited by warm
temperatures aloft. However, development may become a bit more
numerous as LLJ intensifies to 35 to 40 knots.
Storms will be mostly east of the area by Thursday morning and the
boundary will shift southward to south of the Highway 20
corridor. This will help to continue to focus the heat over the
southern half or so of central Iowa tomorrow. Challenge continues
to be dewpoints. With the dry conditions that have been occurring
with D0 and D1 drought over parts of the southwestern half of the
state, don't have as much moisture available to evapotranspirate.
Have seen observations this Wednesday afternoon of dewpoints
mixing out into the middle 60s. This has kept heat indices less
than anticipated. However, the tradeoff can be higher temperatures
and the net result is similar heat indices. Will maintain
headlines as is as Thursday and Friday are expected be the highest
temperatures days of the week.
.LONG TERM.../Thursday night through Wednesday/
Issued at 352 PM CDT Wed Jul 19 2017
The aforementioned boundary will begin to lift northward Thursday
night into Friday. Expect most of the thunderstorm development to
hold off until Thursday night as a shortwave trough approaches from
the west and LLJ increases with the focus for the storms mainly over
northern Iowa. Storms with possible severe weather will be possible
into Friday as the shortwave trough moves along the Iowa and
Minnesota border. A stronger shortwave moving across southern
Manitoba and Ontario will slowly push a cold front through the state
on Saturday. However, rainfall looks quite limited despite the
front. This is due to warm air aloft with 700mb temperatures of 11-
13C persisting that will keep the atmosphere mostly capped while the
cooler air will be shallow. Depending on the speed of the front,
future amendments to the heat headlines may need to be considered.
Cooler air will continue to filter in on Sunday with seasonable
temperatures lasting into early next week as high pressure moves
through the western Great Lakes. As the high moves away, return flow
will bring chances for storms back into the state.
&&
.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1224 PM CDT Wed Jul 19 2017
Main focus is on thunderstorm chances at KMCW with complex of
thunderstorms moving southeastward through SE SD likely to move
toward KMCW by mid afternoon. Highlighted potential timing with a
VCTS and will refine as storm track becomes more apparent. High
winds and hail potential with the complex of storms. Could see MVFR
CIGs at KMCW with the storm potential and low level CU field
developing currently as well. Otherwise overall threat of
thunderstorms limited at the TAF sites through the period, with
southerly winds becoming more light and variable to southwesterly
into Thursday.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Saturday for IAZ033>035-044>050-
057>062.
Excessive Heat Warning until 8 PM CDT Saturday for IAZ070>075-
081>086-092>097.
&&
SHORT TERM...Ansorge
LONG TERM...Ansorge
AVIATION...Beerends
Hazardous weather outlook, Jul 19, 2:24 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
324 PM CDT Wed Jul 19 2017
IAZ070>075-081>086-092>097-201000-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
324 PM CDT Wed Jul 19 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
An Excessive Heat Warning is in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An Excessive Heat Warning remains in effect for the area through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
An isolated thunderstorm is possible Friday night through Sunday.
An isolated storm may occur.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not likely at this time.
IAZ023>028-036>039-201000-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-
Grundy-Black Hawk-
324 PM CDT Wed Jul 19 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
An isolated strong to possibly severe thunderstorm is possible
late tonight. Damaging winds would be the main severe threat, with
a secondary threat of large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Additional thunderstorms are possible Thursday night through
Sunday. A few severe storms and locally heavy rainfall are
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times this week.
IAZ033>035-044>050-057>062-201000-
Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-Story-Marshall-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
324 PM CDT Wed Jul 19 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
A Heat Advisory is in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Heat Advisory remains in effect for the area through Saturday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
A few thunderstorms are possible Thursday night through Friday
night and again Sunday. A severe storm is possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not likely at this time.
IAZ004>007-015>017-201000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
324 PM CDT Wed Jul 19 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Thunderstorms are possible through early evening and again late
tonight. A few severe storms are possible. Half dollar sized
hail, damaging wind gusts in excess of 70 mph and isolated
tornadoes are all possible through early evening. The threat of
severe weather is lower late tonight, with damaging winds and
possibly large hail the main threats. Locally heavy rainfall may
also occur.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Additional thunderstorms are possible Thursday night through
Sunday. A few severe storms and locally heavy rainfall are
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through early evening, and at
later times this week.
MJB
Thunderstorm Wind, Kossuth
- When
- July 19, 2:55 PM CST
- Where
- Kossuth County, 4.25 mi WNW of Swea City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.400, -94.380
Trained spotter estimated winds at 60 to 65 mph. Also report lots of small tree branches down.
Thunderstorm Wind, Kossuth
- When
- July 19, 2:57 PM CST
- Where
- Kossuth County, 0.5 mi E of Ledyard
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 43.420, -94.160
Public relayed pictures via twitter of trees snapped and other tree damage in the Ledyard area. Time estimated by radar and this is a delayed report.
Thunderstorm Wind, Winnebago
- When
- July 19, 3:01 PM CST
- Where
- Winnebago County, 0.5 mi E of Rake
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 43.480, -93.920
County dispatch reported trees and power lines down. This is a delayed report and times is estimated from radar.
Thunderstorm Wind, Winnebago
- When
- July 19, 3:07 PM CST
- Where
- Winnebago County, 0.85 mi NE of Buffalo Center
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 43.390, -93.940
County dispatch reported multiple trees down and power line damage in town. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Winnebago
- When
- July 19, 3:15 PM CST
- Where
- Winnebago County, 0.5 mi E of Thompson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.370, -93.770
Trained spotter reported an evergreen tree uprooted in their yard. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Winnebago
- When
- July 19, 3:23 PM CST
- Where
- Winnebago County, 0.85 mi SE of Forest City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 43.260, -93.640
County dispatch reported multiple broken windows, power lines down, and trees downed in town. Time estimated from radar and this is a delayed report.
Thunderstorm Wind, Winnebago
- When
- July 19, 3:23 PM CST
- Where
- Winnebago County, 0.5 mi W of Leland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.330, -93.640
County dispatch reported multiple trees down and power line damage in town. This is delayed report and time estimated from radar.
Thunderstorm Wind, Winnebago
- When
- July 19, 3:25 PM CST
- Where
- Winnebago County, Lake Mills
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.420, -93.530
County dispatch reported trees down in town. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Worth
- When
- July 19, 3:33 PM CST
- Where
- Worth County, 0.85 mi SE of Fertile
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.260, -93.420
County dispatch reported trees down and power outages in town. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Worth
- When
- July 19, 3:33 PM CST
- Where
- Worth County, 1.53 mi ENE of Hanlontown to 5.04 mi SSE of Tenold
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 43.285, -93.350
County dispatch reported overturned semis along I-35 around mile markers 203, 205, 207, and 208. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Hancock
- When
- July 19, 3:35 PM CST
- Where
- Hancock County, 4.27 mi NNW of Miller
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.240, -93.620
Forest City Airport AWOS recorded a 66 mph wind gust.
Thunderstorm Wind, Worth
- When
- July 19, 3:37 PM CST
- Where
- Worth County, 1.66 mi ENE of Hanlontown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 43.290, -93.350
Emergency manager reports semis blown over on I-35 near Highway 9. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Cerro Gordo
- When
- July 19, 3:39 PM CST
- Where
- Cerro Gordo County, 0.86 mi NE of Clear Lake
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.140, -93.370
Dispatch reported numerous trees down and power lines down. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Worth
- When
- July 19, 3:39 PM CST
- Where
- Worth County, 0.69 mi S of Northwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 43.440, -93.220
County dispatch reported a transformer blown, power lines and power poles down, and tree damage. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Worth
- When
- July 19, 3:40 PM CST
- Where
- Worth County, 0.5 mi E of Kensett
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.350, -93.210
County dispatch reported significant tree damage in town. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Worth
- When
- July 19, 3:40 PM CST
- Where
- Worth County, 1.51 mi E of Hanlontown
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.280, -93.350
Iowa DOT RWIS in Hanlontown recorded a 60 mph wind gust.
Thunderstorm Wind, Worth
- When
- July 19, 3:41 PM CST
- Where
- Worth County, 0.69 mi N of Manly
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.290, -93.200
Emergency manager reported trees down in Manly. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Cerro Gordo
- When
- July 19, 3:45 PM CST
- Where
- Cerro Gordo County, 0.5 mi W of (Mcw)mason City Muni
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.150, -93.340
Mason City Municipal Airport recorded a 63 mph wind gust.
Thunderstorm Wind, Cerro Gordo
- When
- July 19, 3:46 PM CST
- Where
- Cerro Gordo County, Mason City
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.150, -93.200
Emergency manager reported multiple locations with trees down in Mason City. This is a delayed report and time estimated from radar.
Thunderstorm Wind, Cerro Gordo
- When
- July 19, 3:48 PM CST
- Where
- Cerro Gordo County, 0.85 mi SE of Plymouth
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.240, -93.120
Amateur radio operator reported trees down in Plymouth. Report came through social media. Time estimated from radar.
Thunderstorm Wind, Bremer
- When
- July 19, 4:45 PM CST
- Where
- Bremer County, Sumner
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.850, -92.100
KWWL reported via twitter of trees and power lines down in Sumner. Time estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 19, 20171 death · 3 injured · $1.2 million · EF1 · 31 events
- Flash Flooding and Flooding in Wisconsin, July 19 to 27, 2017$45 million · 34 events
- Heat in Mississippi, July 19, 20171 death · 1 event
- Flash Flooding and Hail in Arizona, July 19, 2017$7.0 million · 1 in hail · 3 events
- Flood and Damaging Winds in Wisconsin, July 19, 2017$524,000 · 67 kt wind · 30 events
- Tornadoes and Flash Flooding in Minnesota, July 19 to 20, 2017$226,000 · EF1 · 16 events
- Damaging Winds and High Wind in Wisconsin, July 19 to 21, 2017$771,000 · 61 kt wind · 14 events
- Hail and Damaging Winds in South Carolina, July 19, 2017$400,000 · 1.25 in hail · 12 events
- Tornadoes and Hail in Minnesota, July 19, 2017$55,000 · EF0 · 7 events
- Damaging Winds in New Mexico, July 19, 2017$33,000 · 61 kt wind · 5 events
- Flash Flooding and Damaging Winds in Arizona, July 19, 2017$28,000 · 55 kt wind · 7 events
- Excessive Heat and Heat in Arkansas, July 19 to 23, 201724 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711506, 711507, 711508, 711509, 711510, 711511, 711512, 711513, 711514, 711515, 711516, 711517, 711518, 711519, 711520, 711521, 711522, 711523, 711524, 711525, 711526.